Texas, 2023

High Wind in Texas, March 11, 2023

March 11, 2023 · NWS MAF · 2 events in 2 counties and zones

A potent westerly jet streak set up over the southern Rocky Mountains and southern Great Plains causing westerly high winds over the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent westerly jet streak set up over the southern Rocky Mountains and southern Great Plains causing westerly high winds over the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 10, 10:58 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 10, 10:58 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1058 PM CST Fri Mar 10 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 230 PM CST Fri Mar 10 2023

WV imagery shows zonal flow aloft this afternoon over West Texas and
Southeast New Mexico.  A stratus deck over the lower terrain has
been eroding all morning/this afternoon, and will result in below-
normal highs over the eastern half of the CWA. Surface observations
indicate return flow has resumed, but this won't be enough to
overcome lack of insolation in areas of stratus to make much
difference in lower temperatures.

Tonight, surface flow will continue veering in response to leeside
troughing developing on the Front Range as an upper trough traverses
the Canadian border, to the Rockies by 12Z Saturday.  A 40+kt LLJ is
forecast to develop, keeping mixing/elevated winds in play.  This
will advect luxuriant Gulf moisture into the region, combining with
plenty of high cloud to keep overnight lows well-above normal.  The
NAM develops a mountain wave signature over the Guadalupes by 06Z,
so we've moved up forward the start time for the warning by a few
hours.

The upper trough will move through the area Saturday, and 700mb
height gradients over the mountains tighten up to 60m/140nm.  This
will result in high-end advisory winds over the Southeast New Mexico
plains...south to the Davis and Chinati Mountains. Needless to say,
this portends an afternoon of BLDU and fire weather concerns.  See
fire weather discussion below for more details.  Downslope warming
will push afternoon highs well-above normal...to perhaps the warmest
day so far this year as most areas climb well into the 80s.  These
winds will also scour moisture to the east.

A front behind the trough will backdoor the area Saturday night,
making it to the Pecos by 12Z Sunday.  Fortunately, this doesn't
look to have much impact on temperatures, which will remain well-
above normal.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 230 PM CST Fri Mar 10 2023

As the weather system that brought strong west winds and fire
weather departs our region on Saturday, a weak cold front pushes
into the region. That front is expected to become stalled near the
Pecos River Valley Sunday afternoon. Temperatures remain a little
cooler behind this front with highs in the 60s and low 70s compared
to upper 70s and 80s on the other side of the front. A reinforcing
shot of cold air pushes the cold front up against the higher terrain
on Monday. A very similar temperature differential to Sunday is
forecast for either side of the front. A shortwave trough embedded
in the quasi-zonal flow approaches the region early Tuesday. This
trough brings the return of southerly return flow to the region.
Models differ on the strength of this trough as it moves across our
area. The GFS digs the trough, bringing more widespread
precipitation, while the ECMWF solution keeps the wave more open
with little precipitation. After this weak wave passes, mid-level
ridging develops across the Front Range. Widespread 80s are expected
Wednesday ahead of our next system. Models are in good agreement of
a large trough moving into the Great Plains on Thursday but differ
substantially on its evolution. Increasing rain chances and cooler
temperatures appear likely but the degree of either remains
uncertain. NBM 1D viewer for Midland exhibits a very large spread of
solutions at this time. Hopefully, confidence increases as we head
into the first half of next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1054 PM CST Fri Mar 10 2023

Winds have relaxed at most terminals though MAF is still holding
onto some stronger winds around 15 kts. This looks to help fend
off most fog development, have backed off of mention of fog in
TAFs except INK where confidence is highest. Still may see some
patchy fog at PEQ, HOB, and MAF, but will amend as necessary.
Winds continue to veer throughout the night, becoming westerly for
tomorrow afternoon and much stronger. Strong winds carry through
much of the afternoon hours with gusts 30-40 kts.

&&

.FIRE WEATHER...
Issued at 230 PM CST Fri Mar 10 2023

A Red Flag Warning has been issued for the western half of the
region Saturday afternoon. ERCs have improved slightly due to a few
mornings of return flow and fog but remain largely within the 50th-
69th percentile class. Strong west winds develop by late morning,
especially across the higher elevations and adjacent plains with low
teens minimum relative humidity expected. Widespread critical RFTIs
develop during the mid-afternoon across the aforementioned area,
resulting in several hours of red flag conditions. A cold front
moves into the region on Sunday as winds slacken, largely ending
fire weather concerns for the time being.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               69  53  87  48 /   0   0   0   0
Carlsbad                 71  52  83  49 /   0   0   0   0
Dryden                   71  54  92  58 /  40   0   0   0
Fort Stockton            80  56  87  57 /  20   0   0   0
Guadalupe Pass           75  53  74  50 /   0   0   0   0
Hobbs                    70  48  83  46 /   0   0   0   0
Marfa                    78  44  79  45 /   0   0   0   0
Midland Intl Airport     69  53  85  51 /   0   0   0   0
Odessa                   69  54  85  52 /   0   0   0   0
Wink                     71  48  86  51 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 11 AM CDT /10 AM MDT/ Sunday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Red Flag Warning from 11 AM CST /10 AM MST/ to 7 PM CST /6 PM
     MST/ Saturday for Andrews-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Ector-Gaines-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Loving-Lower Brewster County-Marfa Plateau-Pecos-
     Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Wind Advisory from 7 AM to 7 PM CST Saturday for Chinati
     Mountains-Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson County-Loving-Marfa Plateau-Reeves County Plains-
     Van Horn and Highway 54 Corridor-Ward-Winkler.

NM...High Wind Warning until 10 AM MDT Sunday for Guadalupe Mountains
     of Eddy County.

     Red Flag Warning from 10 AM to 6 PM MST Saturday for Chaves
     Plains-Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Wind Advisory from 6 AM to 6 PM MST Saturday for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

&&

SHORT TERM...44
LONG TERM....91
AVIATION...16
Hazardous weather outlook, Mar 10, 2:05 PM CST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CST Fri Mar 10 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-112015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 PM CST Fri Mar 10 2023 /105 PM MST Fri Mar 10 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A High Wind Warning is in effect beginning late this evening for the
Guadalupe and Delaware Mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A High Wind Warning is in effect through late Sunday morning for the
Guadalupe and Delaware Mountains.

A Wind Advisory is in effect Saturday for the Southeast New Mexico
plains and much of West Texas to the south.

A Red Flag Warning is in effect Saturday morning through Saturday
evening for Southeast New Mexico and most of West Texas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
March 11, 1:55 AM CST to 2:53 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 11, 3:38 AM CST to 11:59 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090255, 1090254.